Nevirapine- and efavirenz-associated hepatotoxicity under programmatic conditions in Kenya and Mozambique

K. M. Chu, M. ManZi, I. Zuniga, M. Biot, N. P. Ford, F. Rasschaert, R. Zachariah

Research output: Contribution to journalArticle

Abstract

Summary: To describe the frequency, risk factors, and clinical signs and symptoms associated with hepatotoxicity (HT) in patients on nevirapine- or efavirenz-based antiretroviral therapy (ART), we conducted a retrospective cohort analysis of patients attending the ART clinic in Kibera, Kenya, from April 2003 to December 2006 and in Mavalane, Mozambique, from December 2002 to March 2007. Data were collected on 5832 HIV-positive individuals who had initiated nevirapine- or efavirenz-based ART. Median baseline CD4+ count was 125 cells/μL (interquartile range [IQR] 55-196). Over a median follow-up time of 426 (IQR 147-693) days, 124 (2.4%) patients developed HT. Forty-one (54.7%) of 75 patients with grade 3 HT compared with 21 (80.8%) of 26 with grade 4 had associated clinical signs or symptoms (P = 0.018). Four (5.7%) of 124 patients with HT died in the first six months compared with 271 (5.3%) of 5159 patients who did not develop HT (P = 0.315). The proportion of patients developing HT was low and HT was not associated with increased mortality. Clinical signs and symptoms identified 50% of grade 3 HT and most cases of grade 4 HT. This suggests that in settings where alanine aminotransferase measurement is not feasible, nevirapine- and efavirenz-based ART may be given safely without laboratory monitoring.

Original languageEnglish (US)
Pages (from-to)403-407
Number of pages5
JournalInternational Journal of STD and AIDS
Volume23
Issue number6
DOIs
StatePublished - Jun 1 2012

    Fingerprint

Keywords

  • Africa
  • Aids
  • Antiretroviral therapy
  • Efavirenz
  • HIV
  • Hepatotoxicity
  • Nevirapine

ASJC Scopus subject areas

  • Dermatology
  • Public Health, Environmental and Occupational Health
  • Pharmacology (medical)
  • Infectious Diseases

Cite this